Florida, 2001

Damaging Wind in Florida, March 29, 2001

March 29, 2001 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 29, 2:25 AM EST, 7 hours earlier.

Area forecast discussion, Mar 29, 2:25 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 AM EST THU MAR 29 2001

CURRENT:  LATEST WV/IR SATELLITE IMAGERY SHOWS THE SPREAD OF
ABUNDANT MID- LEVEL MOISTURE OVER THE SOUTHEASTERN U.S. AND MUCH OF
THE EASTERN SEABOARD. MEANWHILE...TLH 88-D SHOWS A LARGE AREA OF
RAIN MOSTLY OFFSHORE BUT ALREADY BLANKETING MOST OF THE EASTERN
PANHANDLE AND CONTINUING TO MOVE ONSHORE RAPIDLY. LIGHTNING HAS
HERETOFORE BEEN CONFINED TO OFFSHORE WATERS AS WELL BUT IS ALSO
CREEPING ONTO COASTAL AREAS. RADAR ESTIMATES OF RAINFALL AMOUNTS OVER
THE PANHANDLE AND SOUTHEAST ALABAMA SHOW SMALL AREAS OF ONE HALF TO
THREE-QUARTERS OF AN INCH FOR THE EVENT SO FAR. CURRENT SURFACE DATA
SHOW HIGH PRESSURE STILL WEDGING DOWN THE EAST SIDE OF THE
APPALACHIANS...SOME PROGRESS IN THE CYCLOGENESIS OCCURRING OFF THE
TEXAS COAST...LITTLE MOVEMENT IN THE WARM FRONT OFFSHORE OVER THE
PAST 6 TO 8 HOURS AND PERSISTENT STRONG SOUTHERLY FLOW OFF THE GULF
OVER THE WARM FRONT. PERFECT SETUP FOR SUSTAINED PRECIPITATION
TONIGHT AND INTO TOMORROW. AREA WIDE CLOUDY SKIES HELD DOWN THE
TEMPERATURES TODAY...AREA TEMPS NOW RANGE FROM 50 TO 55 UNDER CLOUDY
SKIES AND/OR LIGHT RAIN EXCEPT A FEW DEGREES WARMER IN EXTREME
EASTERN BIG BEND.

MODELS/ZONES: SHORT RANGE MODELS AGREE WELL AT UPPER LEVELS AND SHOW
A BROAD TROUGH WITH A PROCESSION OF DISTURBANCES MOVING THROUGH
OVER THE NEXT COUPLE OF DAYS AND THE MEAN TROUGH AXIS REMAINING TO
OUR WEST...THUS PROMISING DISTURBED WEATHER FOR OUR CWA. ALL MODELS
INITIALIZE THE SURFACE HIGH PRESSURE CENTER ALREADY OFF THE
MID-ATLANTIC COAST AND MOVE IT RAPIDLY SEAWARD THROUGH THE FORECAST
PERIOD. MODELS SHOWS INCREASING ORGANIZATION OF THE LOW OVER THE
WESTERN GULF AND NORTHWARD MOVEMENT OF THE WARM FRONT...ENTERING OUR
CWA AS EARLY AS 12Z AND EXITING OUR NORTHERN ZONES LATER TODAY.
MODELS CONTINUE TO DEPICT A WEAK GULF LOW...1005 TO 1007 MB...AND
LIFT IT NE INTO THE CENTRAL GULF COAST TODAY. SO FAR THIS HAS BEEN A
SIMPLE ISENTROPIC RAIN EVENT. SPC JUST ISSUED A DAY 1 WITH SLIGHT
CHANCE FOR SEVERE IN OUR EXTREME EASTERN ZONES...BUT FOR THE MOST
PART IT SHOULD REMAIN MOSTLY A RAIN EVENT FOR THE NEXT SEVERAL HOURS
AT LEAST. MAY BE A DIFFERENT STORY THIS AFTERNOON. MODELS CONTINUE
TO SHOW A STRONG 850 MB JET TODAY...WIDESPREAD DEEP LAYER
MOISTURE...AND UPPER DIVERGENCE. MODEL SOUNDINGS SHOW MARGINAL
HELICITIES...GENERALLY 200-300...UNIMPRESSIVE CAPES AND LIS...BUT
OBVIOUSLY STRONG STORMS ARE NOT EXCLUDED. AM STARTING WITH
CATEGORICAL POPS TODAY INTO TONIGHT AND WILL INCLUDE MENTION OF
STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING. GREATEST CONCERN
REMAINS THREAT OF DAMAGING STRAIGHT WINDS...TLH VAD WINDS NOW SHOW
40 KTS AT 2000 FEET. MODELS HAVE BACKED OFF ON UPPER SUPPORT FRIDAY
MORNING SO HAVE DROPPED FRIDAY POPS TO CHANCE. SOMEWHAT WARMER AFTER
THE WARM FRONT GOES THROUGH...MIN TEMPS SLIGHTLY WARMER THAN NORMAL
50 AND MAX TEMPS NEAR NORMAL.

FIRE WEATHER: NO REQUIREMENTS.

MARINE: OFFSHORE BUOYS CURRENTLY SHOW WINDS OF 25 KNOTS GUSTING TO
29 KNOTS WITH SEAS OVER 8 FEET (WESTERN WATERS) AND 14 KNOTS GUSTING
TO 18 KNOTS WITH SEAS OF 3 FEET (EASTERN WATERS). WILL KEEP SCA IN
WESTERN WATERS AND MONITOR FOR NEED IN EASTERN WATERS. MODELS SHOW
WINDS MAY EVEN INCREASE THROUGH TONIGHT...SO SCA UP TO MARGINAL
GALE CONDITIONS WILL NECESSITATE HEADLINES IN COASTAL FORECASTS
UNTIL WINDS DECREASE FRIDAY MORNING.

EXTENDED: SATURDAY THROUGH WEDNESDAY...LOOKS LIKE A SOMEWHAT BETTER
DAY ON SATURDAY...STILL A SLIGHT CHANCE OF RAIN...WITH ANOTHER
SYSTEM DUE ON SUNDAY AND MONDAY. A STRONG COLD FRONT WILL NEAR THE
WESTERN ZONES SUNDAY MORNING WITH SHOWERS AND THUNDERSTORMS. THE
FRONT WILL PUSH THROUGH MONDAY...LEAVING BEHIND MOSTLY SUNNY
CONDITIONS TUESDAY AND WEDNESDAY. TEMPS WILL BE AT OR ABOVE CLIMO.

PRELIMINARY NUMBERS:

TLH 072/061 077/059 076 +841
PFN 068/062 073/060 073 9731
DHN 066/059 074/057 074 +831
ABY 065/060 073/058 074 +841
VLD 073/062 076/060 077 +841

.TLH...
AL...NONE.
GA...NONE.
FL...SCA GMZ750-770.

AFD

In the hours before

Special weather statement, Mar 29, 6:00 AM EST, 3 hours 25 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ700-
701-750-755-770-775-291105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU MAR 29 2001

STRONG SOUTHERLY FLOW OVER AN OFFSHORE WARM FRONT WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS MORNING. SOME
STORMS COULD BE STRONG...WITH BRIEF PERIODS OF HEAVY RAIN...FREQUENT
LIGHTNING AND STRONG GUSTY WINDS. THE STORM PREDICTION CENTER HAS
PUT THE EXTREME EASTERN BIG BEND IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR
THE SITUATION FOR UPDATES.

A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO HIGH WINDS AND SEAS.
WINDS ARE GUSTING TO 30 KNOTS AND SEAS ARE 6 TO 8 FEET. SMALL CRAFT
OPERATORS ARE URGED TO REMAIN IN PORT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTENR TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

AFD
Special weather statement, Mar 29, 9:07 AM EST, 18 minutes before
FLZ019-028-029-034-GMZ755-775-291900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
907 AM EST THU MAR 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR A PART OF THE FLORIDA BIG BEND UNTIL 2 PM EST. THIS INCLUDES
THE FOLLOWING COUNTIES AND THEIR OFFSHORE WATERS.

TAYLOR...DIXIE...LAFAYETTE AND MADISON

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERSE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BLOCK

The radar

The Tallahassee radar (KTLH), 143 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixie

When
March 29, 9:25 AM EST to 9:40 AM EST
Where
Dixie County, Countywide
Property damage
$275,000
Reported by
EMERGENCY MANAGER
Coordinates
29.600, -83.167

Thunderstorm winds lifted a roof off a shopping center at State Road 55 and County Road 349 in Old Town. Trees and power lines down with scattered power outages and debris littered over numerous county roads near Jena, Cross City and Horseshoe Beach. Hardest hit was Munden Camp in Suwannee where large trees were uprooted and tossed against buildings. One home was destroyed, two homes sustained major damage, and 10 homes and a business received minor damage. Reported by the Dixie County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237874.